Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On smoothing compact measure spaces by multiplication


Author: Dorothy Maharam
Journal: Trans. Amer. Math. Soc. 204 (1975), 1-39
MSC: Primary 28A35; Secondary 28A60
MathSciNet review: 0374367
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mu $ be a regular Borel probability measure on a compact Hausdorff space $ S$, and let $ m$ be Lebesgue measure on the unit interval $ I$. It is proved that the measure-theoretic product $ (S,\mu ) \times ({I^w},{m^w})$, where $ w$ is a large enough cardinal and $ {m^w}$ denotes product Lebesgue measure, is ``pseudo-isometric'' to $ ({I^w},{m^w})$. Here a pseudo-isometry $ \phi $ is a point-isometry except that, instead of $ \phi (A)$ being measurable for every measurable $ A$, it is required only that $ A$ differ by a null set from a set with measurable image. If instead $ \mu $ is a Baire probability measure and $ S$ is a Baire subset of $ {I^w}$, then $ (S,\mu ) \times ({I^w},{m^w})$ is point-isometric to $ ({I^w},{m^w})$. Finally it is shown that (roughly speaking) continuous maps can be ``smoothed'' into projection maps (to within pseudo-isometries) by multiplication by suitable projection maps.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 28A35, 28A60

Retrieve articles in all journals with MSC: 28A35, 28A60


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1975-0374367-7
PII: S 0002-9947(1975)0374367-7
Keywords: Regular Borel probability measure, Baire measures, Baire sets, Borel sets, point and set isometries of measure spaces, Baire and Borel isomorphisms, disintegration of measures, measure algebra, functions monotonic in one variable, evaluation map, measure-preserving transformations
Article copyright: © Copyright 1975 American Mathematical Society